Leaving a Discontinued FentaNYL Infusion Attached to the Patient Leads to a Tragic Error
Problem: A patient’s death from a fentaNYL overdose in late 2019 came to our attention recently via the news media. The patient had been hospitalized after suffering a stroke. Although the patient’s condition at first had improved, he later developed difficulty swallowing. After aspirating food and suffering an acute respiratory arrest, the patient was placed on a ventilator, during which he was sedated via an intravenous (IV) fentaNYL infusion (10 mcg/mL) connected to one of multiple channels on a smart infusion pump. Over the next several days, the patient received fentaNYL ranging from 25 mcg to 100 mcg per hour, with the dose titrated daily as needed for sedation. Several days later, the patient’s physician discontinued the fentaNYL infusion in the morning, hoping to extubate the patient that afternoon. The pump channel infusing the fentaNYL was turned off, but the infusion container was left in place and remained connected to the patient’s IV line.
Later that day, the smart infusion pump alarmed, alerting practitioners that a bag of Lactated Ringer’s, which was infusing via a different pump channel, was near completion. A nurse filling in for the patient’s primary nurse responded to the pump alarm, turned off the corresponding pump channel, retrieved a new Lactated Ringer’s infusion, attached it to the correct pump channel, and programmed the infusion correctly. However, she accidentally restarted the fentaNYL infusion instead of the Lactated Ringer’s solution. Although the pump alarmed, the nurse silenced it quickly, believing it had alarmed accidentally. An evening nurse caring for the patient also missed that the fentaNYL, not the Lactated Ringer’s, was infusing. The rate of the fentaNYL infusion was not disclosed.
Several hours later, the patient’s blood pressure had dropped significantly, and the error was recognized. Although the fentaNYL infusion was then quickly discontinued, the prolonged hypotension caused by the fentaNYL infusion caused serious brain and organ anoxia, and ultimately resulted in removing the patient from life support several days later.
Safe Practice Recommendations: Although ISMP has no additional details about the event other than what could be gathered through the news media, there are several risk-reduction strategies that we have previously recommended that might have prevented this error. It is our hope that, by sharing a brief description of this error, other hospitals will learn from it, assess their level of implementation of the following risk-reduction strategies, and enact plans to improve their use.
Disconnect and discard all discontinued or “held” infusion bags/syringes. Discontinued or “held” infusions should be immediately removed from the pump, disconnected from the patient, and discarded. Do not leave a discontinued infusion still set up via a stopped infusion pump that either remains connected to the patient and/or hanging on the patient’s IV pole at the bedside. Also, the tubing should be changed if necessary to ensure no residual medication is left in the tubing, which could be inadvertently administered as a bolus when the tubing is used to administer other medications and fluids.
Label the tubing and pump channel. Labels with the name of the drug being infused and route of administration should be affixed to each access line (e.g., IV, epidural) at the distal end of the tubing closest to the patient and on the tubing above the pump or channel. If available as a pump feature, ensure the name of the infusion is clearly visible on the pump screen.
Trace the tubing. When parenteral infusions are started, reconnected, or changed (new bag or syringe), or the rate is adjusted, the tubing should be traced by hand from the solution container to the pump, and then to the patient for verification of the proper pump/channel and route of administration immediately prior to starting or changing the rate of the infusion.
Change of shift verification. Require oncoming nurses to verify all of their assigned patients’ infusions, tracing the lines and inspecting the pump settings and infusion labels, and then matching each with current orders. This verification process is best performed together with both the oncoming nurse and the nurse finishing her shift for the assigned patient.
Manage operational alarms. For a variety of reasons, operational alarms may be overlooked or quickly overridden without careful consideration of the warning, including alert fatigue and poor design of the warning. To maximize the efficiency and response to operational alarms, establish the thresholds for frequency and duration, identify the top alarms by type and care area/profile, and determine if they are critical alerts. Remove non-critical alerts as needed to decrease alert fatigue.
Implement interoperability. Implement bi-directional (i.e., auto-programming and auto-documentation) smart infusion pump interoperability with the electronic health record to reduce the risk of pump programming errors.